Author(s): Shadnia S, Sasanian G, Allami P, Hosseini A, Ranjbar A,
Abstract Share this page
Abstract The objective of this study was to survey aluminum phosphide (AIP) poisoning in a referral poisoning hospital in Tehran servicing an estimation of 10,000,000 populations. Records of all patients admitted and hospitalized during a period of 7 years from January 2000 to January 2007 were collected and analyzed according to gender, age, cause of intoxication, amount of AIP consumed, route of exposure, time between exposure and onset of treatment, signs and symptoms of intoxication at admission, therapeutic intervention, laboratory tests, and outcome. During the studied years, 471 patients were admitted to the hospital with AIP poisoning; 50\% of them were men. The overall case fatality ratio was 31\%. The mean age was 27.1 years, and most of the patients were between 20 and 40 years old. Self-poisoning was observed in 93\% of cases. The average ingested dose was 5.1 g, and most of the patients (73\%) consumed 1-3 tablets of AIP. A wide range of symptoms and signs was seen on admission, but the most common one was cardiovascular manifestations (78.12\%). The majority (65\%) of patients were from Tehran. Poisoning in spring and winter (34\% and 24\%, respectively) was more common than other seasons. Gastric decontamination with potassium permanganate, and administration of calcium gluconate, magnesium sulfate, sodium bicarbonate, and charcoal were considered for most of the patients. Mean arterial blood pH was 7.23 and bicarbonate concentration was 12.7 mEq/L. One-hundred percent of patients with blood pH <7 died and 100\% of patients with blood pH >or= 7.35 survived. Electrocardiogram (EKG) abnormalities were noted in 65.6\% of cases. There was a significant difference between survival and non-survival according to pH, HCO(3) concentration, and EKG abnormality. Even without an increase in resources, there appears to be significant opportunities for reducing mortality by better medical management and further restrictions on the AIP tablets usage. Arterial blood pH seems to be a prognostic factor for the outcome of AIP-poisoned patients.
This article was published in Hum Exp Toxicol
and referenced in Endocrinology & Metabolic Syndrome